Alert archive / South Dakota / Tornado Warnings in 1997
Tornado Warning 31, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jul 25, 1997, 6:56 PM CDT for Brown County, South Dakota. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 25, 1997, 6:56 PM CDT (23:56 UTC)
- Expired
- Jul 25, 1997, 7:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Brown County, SD
The radar
The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 7:12 PM CDT | Thunderstorm Wind 69 | Aberdeen, SD | Thunderstorm winds and small hail damaged about 3 to 4 acres of sunflowers. |
| Jul 25, 7:33 PM CDT | Hail 1.75 | Warner, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 6:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 764 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 252356 RRA TORABR SDC013-260030- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 656 PM CDT FRI JUL 25 1997 * TORNADO WARNING FOR WESTERN BROWN COUNTY - NORTHEASTERN SOUTH DAKOTA * UNTIL 730 PM CDT * SOME LOCATIONS AFFECTED ABERDEEN AROUND 715 PM CDT WARNER AROUND 720 PM CDT * AT 654 PM CDT...ABERDEEN DOPPLER RADAR INDICATED A TORNADO 12 MILES WEST OF ABERDEEN MOVING EAST AT 30 MPH. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! CB/DEE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 25, 10:40 AM CDT, 8 hours 16 minutes earlier.
Area forecast discussion, Jul 25, 10:40 AM CDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 1040 AM CDT FRI JUL 25 1997 HAVE UPDATED ZONE PACKAGE TO REMOVE MORNING WEATHER. ALSO UPPED HIGHS IN CENTRAL ZONES AROUND PIR. WEAK PRESSURE GRADIENTS AT SFC UP TO 850 MB ...SO WILL FCST VARIABLE WINDS OVER ENTIRE CWA. .ABR...NONE MIDDLEBROOKE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:36 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 64 min |
| Jul 24, 9:07 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 63 min |
| Jul 24, 9:45 PM CDT | Tornado Warning | ABR | Clark | 30 min |
| Jul 24, 9:51 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 94 min |
| Jul 24, 11:21 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 34 min |
| Jul 25, 12:07 AM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 48 min |
| Jul 25, 12:14 AM CDT | Flash Flood Warning | ABR | Clark, Codington, Deuel, Hamlin | 3 hr |
| Jul 25, 4:37 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 58 min |
| Jul 25, 4:51 PM CDT | Tornado Warning | ABR | McPherson | 44 min |
| Jul 25, 5:37 PM CDT | Tornado Warning | ABR | Edmunds, McPherson | 58 min |
| Jul 25, 6:22 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 63 min |
| Jul 25, 6:36 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 64 min |
| Jul 25, 6:45 PM CDT | Tornado Warning | ABR | Edmunds | 50 min |
Nearby
Tornado Warnings in South Dakota, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.